Oklahoma, 2014

Damaging Wind in Oklahoma, August 16, 2014

August 16, 2014 · NWS OUN · 1 event in 1 county or zone

A slow moving cold front resulted in scattered thunderstorms across southern Kansas during the late afternoon hours of the 16th. As storms moved into far northern Oklahoma, at least one severe wind gust was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A slow moving cold front resulted in scattered thunderstorms across southern Kansas during the late afternoon hours of the 16th. As storms moved into far northern Oklahoma, at least one severe wind gust was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 16, 5:26 PM CST, 11 minutes earlier.

Area forecast discussion, Aug 16, 5:26 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
626 PM CDT SAT AUG 16 2014

.AVIATION...
16/00Z TAFS...WIDELY SCATTERED TSTMS WHICH DEVELOPED NEAR
WEAK SURFACE BOUNDARY IN NRN OK WILL CONTINUE THROUGH THE EARLY
PART OF THE PD BEFORE DSPTG LATER THIS EVENING. WILL LIMIT MENTION
TO CENTRAL/NRN SITES. OTRW...VFR CONDITIONS WILL PREVAIL THROUGH THE
FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 221 PM CDT SAT AUG 16 2014/

.DISCUSSION...
ALTHOUGH MOST AREAS WILL REMAIN DRY... THERE WILL BE AN
OPPORTUNITY FOR A FEW LOCATIONS TO SEE SOME LIGHT RAIN OVER THE
NEXT COUPLE OF DAYS.

FOR TONIGHT... A WEAK MCV OVER SOUTHWEST OKLAHOMA WILL MOVE EAST
AND COULD INTERACT WITH INCREASING AMOUNTS OF MOISTURE...
RESULTING IN THE DEVELOPMENT OF A FEW SHOWER/THUNDERSTORMS ACROSS
SOUTH CENTRAL/SOUTHEAST OKLAHOMA. HAVE INCREASED POPS IN THAT AREA
FOR THIS EVENING. OTHERWISE COULD SEE A FEW AFTN/EVENING
SHOWER/STORMS SUNDAY AND AGAIN ON MONDAY. SUFFICIENT MOISTURE WILL
REMAIN IN PLACE WITH SUFFICIENT LIFT FROM VERY MINOR WAVES
EMBEDDED WITHIN A WEAKNESS IN MID-LEVEL RIDGE TO PRODUCE PRECIP.
AGAIN... MOST LOCATIONS WILL REMAIN DRY WITH HOT AFTNS AND WARM
NIGHTS. THIS WILL ALSO RESULT IN CONDITIONS APPROACHING HEAT
ADVISORY CRITERIA... BUT WILL HOLD OFF ON ANY HEADLINES AT THIS
TIME.

AS WE MOVE THROUGH THE UPCOMING WEEK WE SEE RIDGING BUILD WEST AND
NORTHWEST OVER THE SOUTHERN PLAINS MINIMIZING PRECIP CHANCES AND
KEEPING TEMPS ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  97  73 100 /  20  20  10  20
HOBART OK         72 100  71 102 /  20  20  10  20
WICHITA FALLS TX  74  98  74 101 /  20  20  10  20
GAGE OK           71  99  70 101 /  10  20  10  20
PONCA CITY OK     71  94  71  99 /  20  20  10  20
DURANT OK         76  97  73  98 /  30  20  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

84/30
Hazardous weather outlook, Aug 16, 10:56 AM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1156 AM CDT SAT AUG 16 2014

OKZ004>048-050>052-TXZ083>090-171200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1156 AM CDT SAT AUG 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
SPRINKLES TO LIGHT SHOWERS WILL BE REMAIN POSSIBLE THROUGH
TONIGHT. HOWEVER... AS A WEAK FRONT MOVES SOUTHWARD INTO CENTRAL
AND SOUTHERN OKLAHOMA LATE THIS AFTERNOON AND TONIGHT...ISOLATED
THUNDERSTORMS MAY DEVELOP. CLOUD TO GROUND LIGHTNING... BRIEF
HEAVY DOWNPOURS... AND GUSTY WINDS WILL ACCOMPANY ANY STRONGER
STORMS...BUT SEVERE WEATHER IS NOT EXPECTED.

.HEAT...
HOT AND HUMID CONDITIONS ARE EXPECTED TODAY ACROSS THE AREA.
HEAT INDEX VALUES WILL RANGE FROM 98 TO 104 DEGREES...SO TAKE
HEAT SAFETY PRECAUTIONS IF YOU PLAN ON BEING OUTSIDE TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.HEAT...
HOT AND HUMID CONDITIONS WILL CONTINUE SUNDAY... WITH HEAT
INDICES OF 100 TO 105 DEGREES ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS. IF YOU WILL BE OUTSIDE DURING THE HEAT OF THE DAY THIS
WEEKEND...BE SURE TO STAY HYDRATED AND TAKE PLENTY OF BREAKS.

.THUNDERSTORMS...
THUNDERSTORM CHANCES WILL LINGER INTO SUNDAY...THOUGH ANY ACTIVITY
WILL LIKELY BE ISOLATED. A FEW STORMS MAY ALSO OCCUR LATE MONDAY INTO
MONDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED DURING THIS TIME.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

25/AUSTIN

In the hours before

Special weather statement, Aug 16, 3:15 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
415 PM CDT SAT AUG 16 2014

OKZ007-162200-
GRANT OK-
415 PM CDT SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY UNTIL 500 PM CDT...

AT 411 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF MEDFORD...MOVING SOUTHEAST AT 15 MPH. OTHER STRONG STORMS WERE
LOCATED NEAR MANCHESTER...AND DEER CREEK.

HAZARDS WITH THESE STORMS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
MEDFORD...LAMONT...WAKITA...DEER CREEK...MANCHESTER AND JEFFERSON.

LAT...LON 3691 9768 3691 9747 3668 9748 3672 9810
      3700 9810 3700 9792
TIME...MOT...LOC 2111Z 325DEG 12KT 3686 9780

AUSTIN
Local storm report, Aug 16, 3:27 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
427 PM CDT SAT AUG 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             13 N PERRY              36.48N 97.29W
08/16/2014  E1.00 INCH       NOBLE              OK   TRAINED SPOTTER

&&

MAHALE
Special weather statement, Aug 16, 4:02 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
502 PM CDT SAT AUG 16 2014

OKZ007-162230-
GRANT OK-
502 PM CDT SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT COUNTY UNTIL 530 PM
CDT...

AT 459 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
WAKITA...MOVING SOUTHEAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3681 9802 3691 9784 3672 9762 3659 9790
TIME...MOT...LOC 2159Z 327DEG 12KT 3680 9788

MAD
Special weather statement, Aug 16, 4:21 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
521 PM CDT SAT AUG 16 2014

TXZ088-162245-
BAYLOR TX-
521 PM CDT SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BAYLOR COUNTY UNTIL 545
PM CDT...

AT 519 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SEYMOUR...
MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3351 9931 3369 9935 3379 9898 3349 9896
TIME...MOT...LOC 2219Z 259DEG 18KT 3362 9925
Special weather statement, Aug 16, 5:13 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
613 PM CDT SAT AUG 16 2014

OKZ012-170000-
GARFIELD OK-
613 PM CDT SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 700
PM CDT...

AT 612 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ENID...MOVING
SOUTH AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3642 9800 3652 9767 3631 9751 3621 9794
TIME...MOT...LOC 2312Z 340DEG 7KT 3639 9787

MAD
Special weather statement, Aug 16, 5:22 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT SAT AUG 16 2014

OKZ017-170000-
BLAINE OK-
622 PM CDT SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLAINE COUNTY UNTIL
700 PM CDT...

AT 621 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
OKEENE...MOVING SOUTH AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3612 9851 3616 9833 3595 9821 3592 9849
TIME...MOT...LOC 2321Z 340DEG 7KT 3609 9842

MAD

The radar

The Vance AFB radar (KVNX), 49 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
August 16, 5:37 PM CST
Where
Garfield County, 1.11 mi E of (End)vance Afb Enid
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.340, -97.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541072.